Woman who suffered 90% burns after severe allergic reaction to penicillin now wears scars with pride

Camille Lagier spent three weeks in a hospital covered in bandages after suffering from a rare condition called toxic epidermal necrolysis


                            Woman who suffered 90% burns after severe allergic reaction to penicillin now wears scars with pride

Camille Lagier suffered a life-threatening reaction to penicillin and had to spend weeks in the hospital after she was left with second-degree burns to 90 percent of her body. It was only later that she learnt she was allergic to the common antibiotic after she was covered from head to toe in bandages. Lagier had been given the antidote in order to treat tonsillitis, but she suffered serious burns all over her body within moments of ingesting the medicine.

The penicillin damaged her mouth, tongue, genitals, windpipe, and covered her body in scars during the three weeks she spent recovering in the hospital. Lagier suffers from toxic epidermal necrolysis (TEN) - a rare condition that affects one or two people per million - but she has accepted that her skin won't go back to how it was earlier. She now wears her scars with pride and says "they remind me every day that I won."


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

"The first symptoms were itchy eyes and some spots on my back which got worse by the hour," said Lagier, who hails from Avignon, France. "The drug which gave me TEN was penicillin which I'd started taking during the second week of September because I had angina. I'd already taken penicillin since I was a little girl, but an allergy can arise at any time. My parents took me to the emergency department of Avignon hospital, but the doctors decided to transport me to an intensive care unit, in the burns unit of Marseille. We didn't understand what had happened. They talked about TEN very quickly, but we didn't know what it was. It was horrible because we didn't know that this kind of disease could exist." 

Lagier was given amoxicillin — an antibiotic of the penicillin family — which spurred the severe reaction on September 29, 2017, Daily Mail reports.


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

Soon after the injection, her skin started itching and red marks began to appear on her back, prompting her parents to rush her to the hospital. The doctors were quick to diagnose Lagier's condition as toxic epidermal necrolysis (TEN) and immediately conducted tests to confirm the same. TEN causes a severe skin reaction to specific medication, resulting in blisters all over the skin, which peel off as the burns continue. According to the National Organization for Rare Disorders, a milder form of the condition, known as Stevens-Johnson syndrome, also affects just one or two per million people.


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

"Nobody told me that my days could have been limited and no one explained what this disease could do to my body, my eyes or my organs," she said.

"There is no medication to recover from TEN, just morphine to calm the terrible pain. I was covered in bandages because 90 percent of my skin was covered in second-degree burns and my eyes were delicately cared for because patients can go blind."

The dreadful reaction also affected the insides of Lagier's body.

She said: "Not only my skin burned, but also my mouth, tongue, genitals, and it spread to my trachea. I could not talk for a few days. I had a urinary catheter for 10 days and after leaving the hospital I saw my gynecologist who said my genitals were okay on the inside but very sensitive. My eyes were also affected so I had to have injections during the hospitalization and a lot of drops put in. I spent eight days with bandages all over my body and all over my face. I was awake, and every minute was torture."


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

Lagier's bandages came off in stages — her face bandages came off after eight days, those on her hands after 10 and from the rest of her body after 16. They had to be changed every two days, resulting in excruciating pain. The former personal assistant is now embracing her scars despite spending three difficult weeks in the hospital. She hopes to increase awareness for the condition and inspire others who suffer from the same around the globe.

"During the first days I felt so alone and anxious," said Miss Lagier. "I didn't know if I would be alive the next morning and I couldn't understand why this horrible thing had happened to me. I never felt confident before and while I was in the hospital I asked myself why I'd spent 28 years hating myself when I was beautiful and kind. I thought I'd lost all of that. I wondered what I was supposed to do after a trauma like that, but I realized that I had a second chance to live my life and to accept myself. This terrible experience showed me that we can't predict everything in our lives."

Lagier said her partner Jean-Baptiste stuck with her throughout the harrowing ordeal. However, their sex life was made difficult due to her injuries.


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

"When I left the hospital, I wanted to find our intimacy again," she said. "I put a lot of pressure on myself to be ready to have sex again and the first time was a disaster. I cried because it was so painful. Restarting our sex life was through love, care, tenderness, and patience. Now I love myself and my body with all of its imperfections and scars. Every day I have the chance to see a sunset or to drink a cup of tea. Happiness isn't the smile I wear when I'm around others, it's the smile I wear when I'm alone, in front of my own reflection."  

While the scars have altered her appearance forever, a year on, Lagier is determined to make the most of her experience. She has started a blog recounting her ordeal and the painful recuperation that followed, hoping to give advice to others who suffer from the same condition.


 
 
 
 
 
View this post on Instagram
 
 
 
 
 
 
 
 
 
 
 

A post shared by Camille | After My Lyell🌙⭐️ (@aftermylyell) on


 

"I'll never have normal skin like before and I still have lots of scars, but they remind me every day that I won," Miss Lagier added. "They're no longer something I hate, I'm proud now. I gave sense to everything by writing my own blog to help others and show the world that even after a journey in hell, life can be beautiful.

"When I left the hospital, I did some research and I couldn't find anything on the internet about TEN. No tips or advice on how to recover from the nightmare. Patients need hope more than anything, and I made a promise to myself to never let someone feel as sad and desperate as I did following my trauma. You have to have hope that one day the trauma will be less painful and that one day you will laugh again. It's very long but it's worth it."